Virginia, 2013

Damaging Wind in Virginia, August 23, 2013

August 23, 2013 · NWS AKQ · 1 event in 1 county or zone

A strong cold front produced scattered showers and thunderstorms across central Virginia. Some storms produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A strong cold front produced scattered showers and thunderstorms across central Virginia. Some storms produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 23, 9:30 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 23, 9:30 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 AM EDT FRI AUG 23 2013

.SYNOPSIS...
A STRONG COLD FRONT APPROACHES FROM THE NORTH TODAY AND CROSSES
THE REGION TONIGHT. HIGH PRESSURE BUILDS ACROSS THE NORTHEAST
SATURDAY...AND SETTLES INTO THE MID ATLANTIC SUNDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
WATER VAPOR IMAGERY SHOWS LINGERING MCV FROM THURS AFTERNOON
CONVECTION IS NOW OVER WV AND IS SINKING ESE. THIS WAVE CONTINUES
TO PRODUCE A SIZABLE RAIN SHIELD OVER WRN MD AND NWRN VA THIS
MORNING AND IS BEGINNING TO IMPACT NWRN PARTS OF THE CWA.
MEANWHILE...THE SURFACE FRONT APPEARS TO BE HUNG UP OVR THE
MOUNTAINS WHILE FURTHER EAST IT CONTINUES TO MAKE SOUTHWARD
PROGRESS OVER THE DELMARVA HAVING PUSHED SOUTH OF WALLOPS ISLAND
THIS MORNING. THE NAM SHOWS THAT THE MCV WILL CONTINUE TO DROP
ESE THROUGH OUT THE DAY...AND THAT THE ADDED FORCING WITH THE
FRONT SHOULD CONTINUE TO PRODUCE AN AREA OF RAIN ALONG THE FRONT
ACROSS EASTERN VA. SO HAVE ADDED AN AREA OF LIKELY TO CAT POPS
FROM LOUISA AND CAROLINE COUNTIES INTO THE RICHMOND VICINITY
THRU 18Z. THE FRONT TO THE WEST SHOULD GET A PUSH ONCE THE MCV
HAS MOVED EAST AND MOVE THROUGH WRN VA LATER THIS AFTERNOON WITH
MORE CONVECTION ALONG THE BOUNDARY THERE AS WELL SO HAVE GONE WITH
LIKELY POPS THERE AS WELL. OVERALL EXPECT TO SEE MOST AREAS WITH A
0.25 TO 0.5 INCH RAINFALL EVENT WITH SOME LOCALLY HVY AMOUNTS IN
THE EMBEDDED CONVECTION.

AS A RESULT OF THE RAIN AND CLOUDS HITTING IN THE NORTHERN PARTS
OF THE AREA EARLY IN THE DAY HAVE TRIMMED HIGH TEMPS A COUPLE
DEGREES TO THE 80 TO 84 DEGREE RANGE.

BY THIS EVENING...THE FRONT SHOULD BE MAKING ITS WAY INTO NC SO
HAVE LIKELY POPS THERE...BUT WILL HAVE TO WATCH TO SEE HOW MUCH
ENERGY JUMPS TO THE SFC TROUGH IN PLACE OVER THE ERN NC WHICH HAS
BEEN A FOCUS FOR CONVECTION THE LAST FEW DAYS AND COULD ROB SOME
MOISTURE HEADING NORTH AND LIMIT THE RAIN FOR PORTIONS OF NRN NC.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
THE LEADING EDGE OF THE COLD FRONT SHOULD BE S OF THE LOCAL AREA BY
THIS EVENING AS THE SURFACE HIGH BUILDS ACROSS THE EASTERN GREAT
LAKES...AND THE MID-LEVEL TROUGH PULLS OFF THE COAST. 20-30 POPS
WILL BE MAINTAINED THROUGH MIDNIGHT MAINLY S OF I-64. A GRADUAL
CLEARING TREND IS EXPECTED N-S WITH NORTHERN AREAS BECOMING MOSTLY
CLEAR WHILE SOUTHERN AREAS BECOME PARTLY CLOUDY.

A ~1026MB HIGH BUILDS ACROSS THE NORTHEAST FRIDAY NIGHT AND SATURDAY
AND SETTLES INTO THE MID ATLANTIC BY SATURDAY NIGHT AND SUNDAY.
STANDARDIZED ANOMALY PLOTS FORECAST THIS HIGH TO BUILD TO AROUND +2
ST DEV...WHICH SHOULD PUSH THE COLD FRONT WELL S OF THE REGION. THIS
WILL ALLOW A MILD AND DRIER (DEWPOINTS IN THE 50S) AIRMASS TO BUILD
IN FROM THE N AND OVERSPREAD THE ENTIRE AREA. A WEAK VORT MAX DROPS
ACROSS THE EASTERN PORTION OF THE AREA SATURDAY IN THE WAKE OF THE
DEPARTING TROUGH...WHICH SHOULD RESULT IN SCT AFTERNOON CU WHEN
COMBINED WITH NE FLOW AND STEEP LOW-LEVEL LAPSE RATES. HI-RES MODELS
SUGGEST THERE COULD BE ISO SHOWERS ACROSS THE EASTERN SHORE...BUT
THE REALITY MAY BE SOME THICKER CU WITH VIRGA OR SPRINKLES.

HIGHS SATURDAY AND SUNDAY SHOULD GENERALLY BE 80-84 WITH NE
FLOW...WITH UPPER 70S POSSIBLE ALONG THE IMMEDIATE ATLANTIC COAST.
MORNING LOWS WILL BE PLEASANT. LOWS SATURDAY MORNING SHOULD RANGE
FROM THE UPPER 50S NW...TO THE MID/UPPER 60S SE. LOWS SUNDAY MORNING
ARE FORECAST TO RANGE FROM THE MID/UPPER 50S IN RURAL AREAS TO THE
LOW/MID 60S IN COASTAL AND URBAN LOCATIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS SURFACE HIGH PRESSURE SLIPS SOUTH OF THE REGION EARLY NEXT
WEEK...TEMPERATURE READINGS WILL RETURN TO NEAR NORMAL RANGES. THE
THREAT FOR DAILY CONVECTION COULD RETURN AS EARLY AS TUESDAY
AFTERNOON/WEDNESDAY WITH MODELS HINTING AT THE POTENTIAL FOR THE
MEAN NWLY FLOW TO STEER SHORTWAVE DISTURBANCES SOUTHEASTWARD INTO
THE AREA.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR FORECAST THROUGH FRI AFTN. BEST CHANCE FOR SHWRS/TSTMS ON
FRIDAY IN ASSOCIATION WITH SURFACE TROUGH MOVING THROUGH THE AREA
APPEARS TO BE ACROSS CENTRAL VA THROUGH NE NC. HAVE THUS INCLUDED
-RA AT KRIC/KORF/KPHF/KECG FROM ~18Z ONWARD. COULD BE SCTD
SHWRS/TSTMS BUT CONFIDENCE NOT HIGH ENOUGH TO PLACE THUNDER IN
TAFS.

THINK MOST PRECIP WILL BE OUT OF ALL BUT SRN PTNS OF THE AREA
AFTER 00Z SAT...WITH THIS PRECIP MOVING OUT BY 06Z...AS FRONT
CONTINUES SOUTHWARD PROGRESSION. THIS WILL LEAD MAINLY VFR
CONDITIONS AND GOOD FLYING WEATHER SAT/SUN.

&&

.MARINE...
WINDS WILL TURN FROM W TO NW BY FRIDAY MORNING AS A SURFACE TROUGH
PASSES ACROSS THE REGION. SEAS WILL AVERAGE 2-3 FT AND WAVES ON CHES
BAY WILL AVERAGE 1-2 FT THROUGH SAT MORNING.

THE TROUGH STALLS ALONG THE CAROLINAS THROUGH EARLY FRIDAY MORNING
INTO AT LEAST FRIDAY AFTERNOON...PROVIDING ADDITIONAL FOCUS/CHANCES
FOR AFTERNOON SHOWERS/THUNDERSTORMS ON FRIDAY. WINDS WILL START OUT
FROM THE NW/N AND THEN VEER TO THE NE BY SATURDAY AS A COLD
FRONT PUSHES ACROSS THE AREA AND HIGH PRESSURE FROM THE GREAT LAKES
BEGINS TO SLIDE INTO THE REGION FROM THE NW. BUMPED UP WIND SPEEDS
DURING THIS PERIOD WITH MAX WIND GUSTS OVER THE BAY ~18 KT AND ~20
KT OVER THE OCEAN WATERS POST FRONTAL PASSAGE. THE TIME PERIOD AFTER
FRONTAL PASSAGE WILL CONTINUE TO BE MONITORED AS THERE MAY BE A TIME
FRAME FOR SMALL CRAFT CONDITIONS TO DEVELOP ASSOCIATED WITH FAIRLY
STRONG COLD AIR ADVECTION FROM THE NE AND A TIGHTENING PRESSURE
GRADIENT.

LARGE-SCALE HIGH PRESSURE BUILDS INTO THE MID ATLANTIC STATES
THROUGHOUT THE WEEKEND WITH COOLER AND DRIER AIR ACCOMPANYING THE
HIGH. THE SURFACE HIGH PRESSURE AND NE-E WINDS AOB 15 KT SETTLE OVER
THE WATERS THROUGHOUT THE WEEKEND. THE HIGH THEN SLIDES SOUTHEAST
OFF THE CAROLINA COAST ON MONDAY...SHIFTING WINDS FROM E TO SE TO S.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...ESS
SHORT TERM...AJZ
LONG TERM...
AVIATION...DAP
MARINE...DAP
Hazardous weather outlook, Aug 23, 3:55 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 AM EDT FRI AUG 23 2013

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-240900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
455 AM EDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-240900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
455 AM EDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 8:56 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
956 AM EDT FRI AUG 23 2013

VAZ048-049-061-062-231500-
CUMBERLAND-FLUVANNA-GOOCHLAND-LOUISA-
956 AM EDT FRI AUG 23 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS LOUISA...CUMBERLAND...
FLUVANNA AND GOOCHLAND COUNTIES THROUGH 1100 AM EDT...

AT 954 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
VAWTER CORNER TO 10 MILES WEST OF ANTIOCH...OR ALONG A LINE EXTENDING
FROM 15 MILES NORTH OF LOUISA TO 19 MILES WEST OF PALMYRA...MOVING
SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WALDROP AROUND 1000 AM EDT...
  GREEN SPRINGS AROUND 1005 AM EDT...
  ZION CROSSROADS AROUND 1010 AM EDT...
  TREVILIANS AROUND 1015 AM EDT...
  PALMYRA AROUND 1020 AM EDT...
  FERNCLIFF AROUND 1025 AM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH...
CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL AND PONDING OF WATER ON ROADS...

IF YOU SEE LIGHTNING OR HEAR THUNDER...TAKE SHELTER INDOORS
IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE
PROVIDES SAFETY FROM LIGHTNING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3805 7827 3813 7822 3816 7809 3812 7797
      3810 7783 3801 7770 3771 7809 3775 7815
      3775 7818 3768 7825 3775 7845 3777 7848
      3781 7849

JFOSTER
Special weather statement, Aug 23, 9:55 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT FRI AUG 23 2013

VAZ048-049-062>064-071-231600-
CAROLINE-FLUVANNA-GOOCHLAND-HANOVER-HENRICO-LOUISA-
1055 AM EDT FRI AUG 23 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS LOUISA...FLUVANNA...
GOOCHLAND...HANOVER...HENRICO AND CAROLINE COUNTIES THROUGH NOON
EDT...

AT 1053 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
CHILESBURG TO 5 MILES SOUTH OF COLUMBIA...OR ALONG A LINE EXTENDING
FROM 12 MILES NORTHEAST OF MINERAL TO 5 MILES WEST OF CARTERSVILLE...
MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GEORGES TAVERN AROUND 1100 AM
EDT...
  OTHMA AROUND 1105 AM EDT...
  ORCHID AROUND 1110 AM EDT...
  LOCUST CREEK AROUND 1115 AM EDT...
  GUM SPRING AROUND 1120 AM EDT...
  CEDON AROUND 1125 AM EDT...

HAZARDS INCLUDE...
GUSTY WINDS UP TO 30 MPH.

CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...TAKE SHELTER INDOORS
IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE
PROVIDES SAFETY FROM LIGHTNING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3771 7829 3809 7782 3800 7766 3809 7754
      3803 7726 3759 7772 3761 7777 3760 7781
      3769 7791 3768 7795 3762 7796 3764 7806
      3768 7811 3770 7809 3775 7815 3773 7820
      3768 7824

JFOSTER
Special weather statement, Aug 23, 10:29 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1129 AM EDT FRI AUG 23 2013

VAZ049-061>063-068>071-231630-
AMELIA-CHESTERFIELD-CUMBERLAND-GOOCHLAND-HANOVER-HENRICO-LOUISA-
POWHATAN-
1129 AM EDT FRI AUG 23 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS LOUISA...AMELIA...
CHESTERFIELD...CUMBERLAND...GOOCHLAND...HANOVER...HENRICO...CITY OF
RICHMOND AND POWHATAN COUNTIES THROUGH 1230 PM EDT...

AT 1129 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM MONTPELIER TO
PROVOST...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF RANDOLPH
MACON COLLEGE TO POWHATAN...MOVING SOUTHEAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ROCKVILLE AROUND 1135 AM EDT...
  WORSHAMS AROUND 1140 AM EDT...
  SABOT AROUND 1145 AM EDT...
  MANAKIN AROUND 1150 AM EDT...
  HOLLY HILLS AROUND 1155 AM EDT...
  LAUREL AROUND NOON EDT...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3759 7742 3734 7780 3762 7813 3789 7773

JFOSTER

The radar

The Norfolk radar (KAKQ), 96 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powhatan

When
August 23, 10:54 AM EST to 11:04 AM EST
Where
Powhatan County, 1.98 mi N of Flat Rock to 2.41 mi NNE of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.548, -77.827

A couple of trees were downed onto Mill Road near Red Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472530.